What do you do in these cases?
- A man on coumadin for atrial fibrillation arrives because he has increased bruising on his skin. He is otherwise asymptomatic. He was told to come to the ED because of a lab result showing INR = 6.
- A woman on coumadin for atrial fibrillation arrives because of melena and hematemesis. She looks extremely sheet-white pale. Her vital signs are surprising normal. Stat labs show a hematocrit of 15 and an INR value that the lab is “unable to calculate” because it is so high.
Updated on 6/1/13: Old PV card revised to reflect the 2012 ACCP guidelines
Every couple of years, the American College of Chest Physicians (ACCP) publishes evidence-based clinical guidelines for Antithrombotic and Thrombolytic Therapy. The 8th edition, published in 2008, includes a supplemental section on “Pharmacology and Management of the Vitamin K Antagonists”.
Also, an oldie but goodie table that I often refer to is a 1998 JAMA article providing causes (with odds ratios) for overanticoagulation.
Answers to cases:
- INR=6 with minimal symptoms: Hold coumadin +/- give vitamin K 1 mg po.
- INR uncalculatable with GI bleed: Hold coumadin, FFP, pRBC transfusion, +/- factor concentrates, +/- vitamin K 10 mg IV slow push. (We actually elected not to give IV vitamin K because of the risk of life-threatening anaphylaxis and the fact that the patient was relatively stable.)
The post Paucis Verbis card: Supratherapeutic INR appeared first on ALiEM.